How can I tell if I'm allergic to my acne gel?

Posted in: 

Q: How can I tell if I am allergic to Retin-A Micro Gel or experiencing routine initial breakout? I have severely itchy, bumpy skin where I applied it on two different days.

A: Your symptoms can occur with allergic reaction from Retin-A Micro Gel (tretinoin topical). In studies, it has been reported to cause allergic reaction to some patients. Some of the common symptoms with such reaction are blistering, crusting, severe burning/swelling of the skin, and skin discoloration.

You should take OTC anti-allergic medication Zyrtec once a day for one week. You can apply cream containing hydrocortisone; this will improve your condition. You should also use Calamine lotion for local application. When washing or bathing, keep water contact as brief as possible. You should avoid strong soaps, detergents, and other chemicals.

You should not use Retin-A Micro Gel anymore, and please see your doctor at the earliest convenience.

-- Answer from Dr. Josh, a family physician on JustAnswer.

Daily Answer is excerpted from the JustAnswer archives and features information provided by a Expert on JustAnswer.